Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Risk of elevated CPK
Jul 15, 2011

What is the health risk of a continued elevated CPK level?

Response from Mr. Vergel

CPK is creatine phosphokinase, an enzyme found mainly in the heart, brain, and skeletal muscle. It is tested by taking a blood sample.

High CPK can indicate muscle destruction, heart attacks, central nervous sysmtem issues, and others. Long term exposure of high CPK can load up your kidneys, and may cause muscle loss and weakness.

A CPK blood test is usually not included in the usual lab work unless you ask for it. Sometimes we have no symptoms when CPK is high, but most of the time we have body aches and soreness. CPK can increase with exercise, but if you exercise frequently and you have baseline CPK info, you can tell what may be drug induced after you start a certain medication. My CPK is 600, which is very high, but I cannot get off my meds since I am on my last salvage regimen.

To make sure your high CPK is not induced by heavy exercise, do not exercise for 5 days and have another test done after that.

Some medications can also increase CPK. Among them are amphotericin B, ampicillin, some anesthetics, blood thinners, aspirin, clofibrate, dexamethasone, furosemide, alcohol, and cocaine. HIV medications like Isentress and Selzentry have also been reported to increase CPK in some patients.

Low thyroid function can also be a cause of high CPK, so get it checked.

There is no treatment. If CPK gets really high, doctors try to switch you to another medication, but it is very difficult for some patients to switch since they have no other options.

Some doctors prescribe corticoid steroids to reduce whatever the inflammation may be, but this is not a cure. Corticoid steroids can lower bone density, cause water retention and fat gain, and have been linked with joint bone dealth (necrosis), so they are not a good option to stay on for the long term.

If you are taking statins with or without fibrates, high CPK may indicate muscle related problems that these drugs can cause in some people. Statins (with or without fibrates) can cause rhabdomyolysis which can cause dustruction of muscle tissue in few patients and increase CPK. Some patients have anecdotally reported improvements of this problem by taking Coenzyme Q-10 (statins lower it) and a good antioxidant formula.

In the old days of heavy AZT use, we used to experience muscle myopathy and high CPKs that were sometimes successfully treated with L-Carnitine. I have not seen any data on the use of this supplement for high CPK induced by newer HIV drugs. I use it but my CPK is still higher than normal (If I do not exercise for 2 weeks, my lowest CPK is 400)

In my opinion, high CPK is an under diagnosed issue in aging HIV patients and one that needs to be researched. I am tired of companies denying that their drugs do not cause it. Hopefully, a researcher will read this post and think about innovative ways to manage this side effect.

This published report shows that new drugs like raltegravir (Isentress) can increase CPK in some patients:

> Int J STD AIDS. 2010 Nov;21(11):783-5. > Severe raltegravir-associated rhabdomyolysis: a case report and review of the literature. > Croce F, Vitello P, Dalla Pria A, Riva A, Galli M, Antinori S.

> Source > Department of Clinical Sciences, Section of Infectious Diseases and Immunopathology, University of Milan, L Sacco Hospital, Milan, Italy. > Abstract

> Raltegravir (RAL), an HIV integrase inhibitor, may uncommonly induce an increase of serum creatine kinase (CK) both in nave and antiretroviral (ARV)-experienced HIV-positive patients. We report the case of severe rhabdomyolysis requiring hospitalization in an ARV-experienced HIV/hepatitis C co-infected patient treated with a RAL-containing drug regimen. Factors favouring a severe clinical occurrence of RAL-induced rhabdomyolysis from cases reported in literature are described.

Read more about CPK here

Nelson Vergel



Previous
im hiv want to marry non hiv
Next
hiv eating

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement